Home » Frequently asked Questions on Health » How can seizures be managed in children?

How can seizures be managed in children?

Q: My 9 years old son is suffering from partial seizures for the last one and a half years. Different medicine combinations have been tried on him viz Clobazam, Oxy-Cabazepine, Lamotrigine, sodium valproate (Chrono), etc. Now he has been put on sodium valproate (non-chrono) with Clobazam. There is considerable relief as far as severity and frequency of seizures is concerned. He is a hyperactive child and experiences at least one seizure daily immediately after returning from school because of anxiety and excitement to share school happenings with us. Also, he is much interested in toys, cartoons on TV and computer games instead of studies and outdoor games. His bowels are erratic and he spends a long time in the toilet and day-dreaming. He does not like studying and the very mention of studies makes him angry and scared at times. Even though he is an intelligent child and well aware of all happenings for a kid of his age, he does not take notes in the class, nor completes his class-work. As a result, bulk of the studies including homework and explanation part has to be done at home that further restricts him from enjoying creative and leisure activities at home. This limitation imposes a lot of stress on him and has acted as a trigger for seizure at times. He loves us and tries to please us but failure to do so induces a sort of fear in him triggering the seizures. No amount of persuasion, cajoling, assurances and even interactions with clinical psychologist has helped the matter. Please advise.

A:If he is responding to Valparin, then the dose should gradually be increased till the seizures are controlled. A dose of 40-50 mg/kg can be reached if required get his liver function test (LFT) and platelet count done monthly till 3 months to monitor side effects. I have noted that children on Valparin tend to pass stools often in a day (give him an apple daily and avoid juices, colas, and too much milk), and occasionally bed wet at night.

As regards his behaviour, it is likely he is suffering from Attention Deficit Disorder with Hyperactivity (ADHD) - get a feedback from his teacher and ask the Clinical Psychologist to do a Connors Scale. But his reluctance to study may indicate that he is having problems with it and the problem could be a Learning Disability (LD), which occurs in up to 12% of school going children. Assessing for a LD is a must in your child's case. As a fact, you must insist with the psychologist to do the evaluation.

Some behavioural problems can occur with all antiepileptic medications. He may need medications to control his ADHD. It is essential that his management start early, as the classes will get tougher as he grows.

A few tips in the meanwhile:

  • Child should sleep by 9 pm
  • Restrict TV/Computer to one and a half hours/ day - cancel it if he doesn't study
  • A fixed time when he has to study - studies for 1/2 hr and give a break, and then 1/2 hr study - the room should have no distractions like TV, phones, etc.
  • Make him sit in the front of the class away from the window
  • Cut down his chocolates, sweets, colas.
  • Encourage him and applaud his good performances.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------